Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Jackson, KY

July 8, 2001Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 8, 2001, 1:54 PM EDT for Morgan County, Kentucky. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 1:54 PM EDT (17:54 UTC)
Expired
Jul 8, 2001, 2:45 PM EDT
In force
51 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morgan County, KY

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:42 PM EDTThunderstorm WindWest Liberty, KYTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 081756
SVRJKL

KYC175-081845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
154 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY

* UNTIL 245 PM EDT

* AT 154 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  8 MILES NORTH OF ARNETT TO MOON...OR FROM 9 MILES SOUTH OF MOREHEAD
  TO 9 MILES SOUTH OF SANDY HOOK...MOVING SOUTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER LENOX AT 205 PM EDT.
  OVER ARNETT AT 220 PM EDT.
  OVER COTTLE AT 225 PM EDT.
  OVER MALONE AT 235 PM EDT.
  OVER EZEL AT 240 PM EDT.
  OVER NICKELL AT 245 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. A 
SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 
MPH...LARGE HAIL...AND VERY HEAVY RAIN.

IF YOU ARE IN OR NEAR THE PATH OF THESE STORMS...MOVE TO A 
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR KENTUCKY.

LAT...LON 3805 8340 3796 8300 3779 8328 3787 8347

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:35 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 8, 11:35 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1135 AM EDT SUN JUL 8 2001

NEW 12Z MODEL RUNS ARE ONCE AGAIN NOT HANDLING THE INITIAL
CONVECTION VERY WELL. THUNDERSTORMS UPSTREAM OVER IL AND IN ARE
ALONG AN AXIS OF MOISTURE CONVERGENCE AND INSTABILITY...APPARENTLY A
WEAK SURFACE BOUNDARY. THIS MCS IS LIKELY TO PROPAGATE ESE TOWARD
THE NORTHERN PART OF THE FORECAST AREA LATE THIS AFTERNOON. HEAVY
RAINFALL CERTAINLY A THREAT DUE TO THE MOIST ATMOSPHERE. LIFTED
INDICES ALREADY AROUND MINUS 8 MAY VERY WELL GO A LITTLE
LOWER...WITH THE HIGH INSTABILITY AND A MODERATE AMOUNT OF SHEAR
RESULTING IN A SEVERE THREAT. LOOKING FOR PRIMARILY WIND WITH THE
WET BULB ZERO HEIGHTS SO HIGH. HOWEVER... WITH THE DEGREE OF
INSTABILITY CERTAINLY WOULD NOT RULE OUT SOME HAIL EITHER. WILL
MAINTAIN LIKELY POPS NORTH.

HOWEVER...FURTHER SOUTH IT IS NOT AS LIKELY THAT THE CAP WILL BE
BROKEN. WILL LOWER POPS TO CHANCE CATEGORY IN THE SOUTHWEST PART OF
THE AREA. THIS WILL ALSO FIT BETTER WITH SURROUNDING OFFICES.

.JKL...NONE.

HAL

In the hours before

Special weather statement, Jul 8, 12:36 PM EDT, 1 hour 18 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS EASTERN KENTUCKY. THE PRIMARY THREATS FROM THE STORMS
WILL BE STRONG WINDS AND HEAVY RAINFALL...ALTHOUGH SOME HAIL CAN NOT
BE RULED OUT. THE AREA MOST AT RISK IS NORTH OF THE MOUNTAIN
PARKWAY...BUT RESIDENTS FURTHER SOUTH SHOULD ALSO REMAIN ALERT.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

HAL
Special weather statement, Jul 8, 12:43 PM EDT, 1 hour 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1243 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS A
PORTION OF EASTERN KENTUCKY...GENERALLY NORTH AND WEST OF A LINE FROM
MOUNT VERNON TO JACKSON TO MOREHEAD. THE REMAINDER OF EASTERN
KENTUCKY HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL...
ALTHOUGH SOME HAIL CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RAD{IO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:23 PM EDTSevere Thunderstorm WarningJKLElliott52 min
Jul 8, 1:29 PM EDTSevere Thunderstorm WarningJKLFleming61 min
Jul 8, 1:36 PM EDTSevere Thunderstorm WarningJKLRowan39 min
Jul 8, 2:05 PM EDTSevere Thunderstorm WarningJKLMagoffin40 min
Jul 8, 2:18 PM EDTTornado WarningJKLMagoffin42 min
Jul 8, 2:23 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan52 min
Jul 8, 2:39 PM EDTSevere Thunderstorm WarningJKLMenifee51 min
Jul 8, 2:43 PM EDTSevere Thunderstorm WarningJKLMontgomery32 min
Jul 8, 2:56 PM EDTSevere Thunderstorm WarningJKLWolfe49 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningJKLBreathitt44 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningJKLPowell44 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningJKLMorgan44 min
Jul 8, 3:17 PM EDTSevere Thunderstorm WarningJKLEstill, Lee43 min
Jul 8, 3:53 PM EDTSevere Thunderstorm WarningJKLOwsley52 min
Jul 8, 4:07 PM EDTSevere Thunderstorm WarningJKLClay, Leslie38 min
Jul 8, 4:18 PM EDTSevere Thunderstorm WarningJKLHarlan42 min
Jul 8, 4:26 PM EDTSevere Thunderstorm WarningJKLEstill49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.